Texas, 2021

Flash Flood in Texas, June 30, 2021

June 30, 2021 · NWS EPZ · 1 event in 1 county or zone

Plenty of deep moisture remained over the El Paso area and a weak upper low was located over Northern Chihuahua with very slow motion which resulted in heavy rain across many of the same areas that got hit hard on June 28th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EPZ wrote it up.

Plenty of deep moisture remained over the El Paso area and a weak upper low was located over Northern Chihuahua with very slow motion which resulted in heavy rain across many of the same areas that got hit hard on June 28th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before the first event at Jun 30, 1:35 PM MST, 50 minutes earlier.

Area forecast discussion, Jun 30, 1:35 PM MST, 50 minutes before
Area Forecast Discussion
National Weather Service El Paso TX/Santa Teresa NM
235 PM MDT Wed Jun 30 2021

.SYNOPSIS...
Moist, rainy patter to continue through this holiday weekend and
into the beginning of next week. An upper high over Texas will
continue to pump moist southerly flow and showers into the
Borderland through Thursday. The high will move over New Mexico
Friday and then over northern Arizona Saturday and Sunday. This
may lead to a brief downtick in showers Friday but by Saturday and
Sunday, the chance of rain will increase again. The airmass will
become more unstable, leading to thunderstorms and rainfall
becoming a bit spottier.

&&

.DISCUSSION...
.SHORT TERM...Tonight and Thursday...
The weak upper low/trough that has been the predominant feature
bringing precipitation to much of the CWA over the last few days
will get pushed west as upper high moves slowly west through
northern TX. This will bring us more of the traditional monsoon
weather pattern. Already seeing clouds breaking up over eastern CWA
where some solar insolation has allowed showers and thunderstorms to
develop. Plenty of moisture in the region as morning sounding had
PW's of 1.5", so heavy rain and flash flooding remain a threat,
especially east of the Divide where heaviest rain has fallen.
Looking at satellite and models, one more decent wave will move
through the western zones through early this evening and expect
precip to be off and on in this area.  Decent agreement between
models that the overnight will be quieter than recent nights, but
may get some light precip over the south after midnight.  East winds
will keep dew points generally above 60 for the lowlands and
therefore should see lows about the same or a little warmer than
last night.

For Thursday, as high builds westward, think more of the CWA will
look like the east is today with decent coverage of thunderstorms,
but higher elevations could be really active with CAMS models all
hitting the Blacks and the Sacs with 1-2" of QPF during the day.
Will extend the Flash Flood Watch for the mountain zones through 00Z
Fri.  CAPE values of around 300-600J/kg but with little shear will
generally mean popcorn type storms for the lowlands with an isolated
flooding threat and little if any severe threat. For now will keep
FFA going just until 06Z and let evening shift decide on extending
it through Thursday based on this aftn/eve rainfall amounts and
locations. Think there will be more sun Thursday and allow highs to
warm into the 80s most areas, but did go on the cooler side of
guidance as the MET has 90 for ELP while the MAV is at 87.  These
may still be too warm if cloud cover remains BKN-OVC through much of
the day.

&&

.LONG TERM...Thursday night through Wednesday...
A bit of a transition begins by Friday as the upper high over
eastern and central Texas begins drifting west, reaching New
Mexico Friday and eventually into northern Arizona. Hence, the
tropical southerly flow of Thursday night will begin to turn off
Friday. Lower level moisture will persist but high overhead should
provide some capping strength. Thus chances over the lowlands may
be a bit lower than the mountains on Friday.

Transition completes on Saturday/Sunday as the upper high drifts
over northern Arizona. This will start a stretch of
north/northeast flow over the CWA. Low level moisture will persist
though upper levels may dry a bit. Though POPs will only decrease
slightly, coverage likely will become more spotty. Expecting
precip to become more convective as instability increases after
Friday. With decent CAPE values and directional shear, expect some
storms over the weekend to reach strong to severe stage. Though we
will not see the 1.5" PWs of the past few days, the weekend and
beyond will still see PWs around 1.1 to 1.3", so can't rule out
some flood potential also.

Looking out a bit longer, GFS showing sustained northeast flow
aloft eventually entraining drier air in by Wed/Thu, so our wet
pattern "may" subside by mid week next week.

&&

.AVIATION...18Z TAF CYCLE...
Conditions will continue to generally be VFR with FEW-SCT015-025
BKN040-060 through much of the period. There are some breaks in
the overcast across El Paso, Hudspeth and Otero counties currently
which will likely CU up quickly and some thunderstorms with 1-3SM
BKN025-035 are possible in this area. Elsewhere mainly SHRA
BKN020-030 expected, especially through 22Z along and west of the
Rio Grande. Showers expected to linger through the night once
again. Winds generally east to north at 5-15 KTS.

&&

.FIRE WEATHER...
Monsoon weather pattern will be setting up over the coming days as
an upper high moves slowly west through TX and toward the Four
Corners by the weekend. This will keep the threat for daily showers
and thunderstorms in the area. Easterly winds over the coming days
will keep the low level moisture in place and minimum relative
humidities will remain above 25% over the lowlands and 35% in the
mountains with highs remaining below normal. Winds will generally
remain under 15 mph out of the northeast to southeast.

&&

&&

.PRELIMINARY POINT TEMPS/POPS...
El Paso                 67  87  69  89 /  50  50  40  60
Sierra Blanca           66  84  66  82 /  50  50  30  60
Las Cruces              64  86  67  89 /  50  50  30  50
Alamogordo              63  85  63  87 /  50  60  30  60
Cloudcroft              47  62  51  64 /  50  70  40  80
Truth or Consequences   62  85  66  88 /  50  50  30  60
Silver City             62  79  61  83 /  50  70  40  70
Deming                  63  86  69  90 /  50  50  30  40
Lordsburg               67  85  69  91 /  50  60  30  50
West El Paso Metro      67  87  71  90 /  50  50  40  60
Dell City               67  85  64  87 /  50  50  30  60
Fort Hancock            66  87  69  90 /  50  50  40  60
Loma Linda              62  78  65  81 /  50  50  30  60
Fabens                  67  87  69  90 /  50  50  30  50
Santa Teresa            64  85  68  87 /  50  50  40  50
White Sands HQ          66  84  69  87 /  50  50  40  60
Jornada Range           64  85  62  86 /  50  50  40  60
Hatch                   64  86  66  89 /  50  50  30  50
Columbus                65  85  69  88 /  50  50  40  40
Orogrande               64  84  66  85 /  50  50  30  60
Mayhill                 55  72  54  74 /  50  70  40  80
Mescalero               55  73  52  74 /  50  70  40  80
Timberon                57  70  51  72 /  50  70  40  70
Winston                 55  78  54  82 /  50  70  30  70
Hillsboro               61  83  64  85 /  50  60  30  60
Spaceport               62  85  61  87 /  50  50  30  50
Lake Roberts            53  81  50  84 /  50  70  30  70
Hurley                  58  80  61  86 /  50  60  30  60
Cliff                   57  84  59  91 /  50  60  30  60
Mule Creek              56  82  52  87 /  60  70  30  70
Faywood                 63  80  66  84 /  50  60  30  60
Animas                  65  85  68  91 /  50  50  40  40
Hachita                 65  86  67  90 /  50  50  40  40
Antelope Wells          63  82  66  89 /  50  60  40  50
Cloverdale              63  82  66  86 /  50  50  40  60

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...Flash Flood Watch until midnight MDT tonight for NMZ407-409>413-
     417.

     Flash Flood Watch through Thursday afternoon for NMZ402-403-408-
     414>416.

TX...Flash Flood Watch until midnight MDT tonight for TXZ418>424.

&&

26-Grzywacz/17-Hefner/Slusher
Hazardous weather outlook, Jun 30, 11:08 AM MST, 3 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service El Paso TX/Santa Teresa NM
1208 PM MDT Wed Jun 30 2021

NMZ401>417-TXZ418>424-011815-
Upper Gila River Valley-Southern Gila Highlands/Black Range-
Southern Gila Foothills/Mimbres Valley-
Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel-
Uplands of the Bootheel-Southwest Desert/Mimbres Basin-
Eastern Black Range Foothills-Sierra County Lakes-
Northern Dona Ana County-Southern Dona Ana County/Mesilla Valley-
Central Tularosa Basin-Southern Tularosa Basin-
West Slopes Sacramento Mountains Below 7500 Feet-
Sacramento Mountains Above 7500 Feet-
East Slopes Sacramento Mountains Below 7500 Feet-Otero Mesa-
Western El Paso County-Eastern/Central El Paso County-
Northern Hudspeth Highlands/Hueco Mountains-Salt Basin-
Southern Hudspeth Highlands-
Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties-
Rio Grande Valley of Eastern Hudspeth County-
1208 PM MDT Wed Jun 30 2021

This Hazardous Weather Outlook is for portions of south central
New Mexico, southwest New Mexico, and southwest Texas.

.DAY ONE...This Afternoon and Tonight
Scattered to numerous showers and some thunderstorms are expected
to continue through tonight. The best chance for thunderstorms is
going to be east of the Rio Grande, and also the best chances for
Flash Flooding as this area has received several inches of
rainfall in the last few days. Areas west of the Rio Grande will
have more light to moderate rain with just a small chance for
flooding to occur.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
There will be a daily chance for showers and thunderstorms into
early next week. With little opportunity for the ground to dry
out, localized flooding will be possible each day.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is requested again this afternoon and evening
to help monitor the flash flooding situation across the region.

26

The radar

The El Paso radar (KEPZ), 14 km away, was scanning. The volume nearest the first event began at 21:26 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, El Paso

When
June 30, 2:25 PM MST to 5:00 PM MST
Where
El Paso County, 1.83 mi NNW of Vinton to 0.69 mi S of Canutillo
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
31.973, -106.616

Numerous areas of Western El Paso county received flash flooding with numerous roads closed. Some of these areas included Mesa St and Montecillo Blvd, Mesa and Brentwood, Doniphan Rd through Canutillo, Camelia Dr in Westway as well as Executive and Paisano. In addition to these roads, flooding was reported across parts of Interstate 10 with 3 lanes closed near Executive Center.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2021Every state in 2021This day in weather historyWarnings in Texas, June 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 968986.